Watson Pharmaceuticals, Inc. announced Tuesday that one lot of 100 mcg/hr Fentanyl Transdermal System patches sold in the U.S. is being voluntarily recalled from wholesalers and pharmacies. The recalled patches are from Lot Number 145287A, have expiration dates of February 2011 and were manufactured by Watson Laboratories, Inc. and distributed by Watson Pharma, Inc. The affected lot of Fentanyl Transdermal System patches was shipped to customers between April 2, 2009 and May 20, 2009. No other strengths or lots were affected and the Company does not anticipate any product shortages as a result of this recall. The Company has notified the U.S. Food and Drug Administration (FDA) of the recall.
A small number of patches leaking fentanyl gel have been detected in this lot, potentially exposing patients or caregivers directly to fentanyl gel. Fentanyl patches that are leaking should not be used. No serious injuries have been reported in connection with the recalled lot. However, exposure to fentanyl gel may lead to serious adverse events, including respiratory depression and possible overdose, which may be fatal.
If you have 100 mcg/hr Fentanyl Transdermal System patches, check the box or foil pouch for the lot number and expiration date to see if you have patches that are being recalled. Affected patches should not be handled directly. If you have the 100 mcg/hr Fentanyl Transdermal System patches being recalled, call 888-345-2656, Monday through Friday, 8:00 a.m.-5:00 p.m. EDT, for instructions on how to return affected product. If you are using fentanyl patches and have medical questions, contact your doctor.
If you come in contact with the fentanyl gel, thoroughly rinse the exposed skin with large amounts of water only; do not use soap. The company advises that you immediately dispose of affected patches that may be damaged or compromised in any way by flushing them down the toilet, using caution not to handle them directly. Damaged and/or compromised patches that have leaked gel will not provide effective pain relief.
Any adverse reactions experienced with the use of this product, and/or quality problems should also be reported to the FDA's MedWatch Program by phone at 1-800-FDA-1088, or on the MedWatch Web site at www.fda.gov/medwatch.
Published On: August 12, 2009